Tags: Cancer | hearing | loss | chemotherapy | ototoxicity | cancer | tinnitus

Hearing Loss: Unexpected Side Effect of Cancer Treatment

By    |   Tuesday, 25 Mar 2014 10:46 AM

You may not be aware of the many reports of hearing loss and tinnitus (ringing in the ears) experienced by patients following cancer treatment.

Recent studies have revealed a strong link between ototoxicity (literally “ear poisoning”) and cancer-fighting agents, especially certain chemotherapy medications and radiation.

Now doctors are taking notice and stepping up efforts to monitor patient hearing with the intent of preserving not just their quantity of life, but quality as well.
 
In the context of cancer treatment, ototoxicity can be described as a temporary or permanent hearing loss because of medication (chemotherapy), or chemicals (radiation therapy). The hearing loss may be reversible or permanent, depending on the type of treatment used and the extent of hearing damage involved.
 
There are two types of hearing losses associated with ototoxicity:
 
1.     Sensorineural hearing loss (SHL) refers to damage to the inner ear, including the cochlea and nerve pathways leading to the brain. SHL is usually associated with chemotherapy medication and is oftentimes permanent and irreversible.  
 
2.     Conductive hearing loss (CHL) refers to damage to the outer or middle ear, involving the tympanic membrane or ossicles (the tiny bones of the middle ear). CHL is often associated with radiation therapy, and can be temporary and reversible.
 
Ototoxicityresulting in SHL involves damage to the inner ear, interfering with its function and effectively cutting off vital hearing and balance information to the brain. The results of this interference typically include hearing loss, tinnitus, and loss of sense of balance.
 
Platinum-based chemotherapy medications, particularly cisplatin and carboplatin, are considered the primary “culprits” when it comes to ototoxicity. They are believed to produce unstable molecules commonly known as free radicals that can damage cell walls, cellular structures, and genetic material within cell. While designed to destroy cancer cells, these drugs often also kill healthy cells, such as the hair cells in your ears that are vital to conducting sound waves to your brain.
 
Radiation treatment has been linked by studies to CHL. Typically, patients who required irradiation of the head and neck are at risk of this side effect. High doses of radiation near the ear or brain has the potential to cause inflammation of the outer ear, fluid buildup in the middle ear, or stiffness of the eardrum and/or ossicles.

These side effects have the potential to improve over time or with further treatment, unless the hair cells of the inner ear are damaged and SHL results.
 
The frequency of occurrence and severity of ototoxicity went underreported for years by the medical community and there are no current, reliable statistics revealing the number of adult cancer patients who have experienced treatment-related hearing loss. However, the long-term effects of ototoxic damage are well known:
 
·        Physical effects of hearing loss include balance issues and a greater likelihood of falls. Hearing loss has also been linked to the development of certain forms of dementia. Additionally, patients may develop tinnitus, which may appear independent of or in conjunction with hearing loss.
 
·         Psychological fallout includes depression, isolation, anxiety, paranoia, anger, and poor self-image.
 
·         Economic impact includes higher rate of unemployment, difficulty retaining job or advancing in career, and overall lower standard of living.
 
Because of the long-term effects of hearing loss in adult cancer survivors, and the documented additional physical conditions associated with hearing damage, doctors should do their utmost to limit ototoxic exposure during treatment.
 
Although little statistical data is currently available, researchers believe the number of childhood cancer survivors with hearing loss due to ototoxic exposure is significant. One landmark study of 67 patients age 8 to 23 undergoing chemotherapy found 61 percent developed  hearing loss after treatment — most experiencing high-frequency hearing loss (HFHL). 

  -- Lisa Klop is an audiologist with Siemens Hearing Instruments

© 2017 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Health-Wire
You may not be aware of the many reports of hearing loss and tinnitus (ringing in the ears) experienced by patients following cancer treatment. Recent studies have revealed a strong link between ototoxicity (literally "ear poisoning") and cancer-fighting agents, especially...
hearing,loss,chemotherapy,ototoxicity,cancer,tinnitus
620
2014-46-25
Tuesday, 25 Mar 2014 10:46 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved